Nebraska, 2011

Flash Flooding and Hail in Nebraska, July 2, 2011

July 2, 2011 · NWS CYS · 6 events in 2 counties and zones

Evening thunderstorms produced several reports of large hail and flash flooding in Banner and Scotts Bluff counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Evening thunderstorms produced several reports of large hail and flash flooding in Banner and Scotts Bluff counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 2, 12:07 PM MST, 6 hours 52 minutes earlier.

Area forecast discussion, Jul 2, 12:07 PM MST, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
107 PM MDT SAT JUL 2 2011

.SHORT TERM...TONIGHT THROUGH MONDAY...
FAIRLY QUIET SO FAR EARLY THIS AFTERNOON AS CONVECTION HAS LIKELY
BEEN DELAYED A BIT FROM A LITTLE SUBSIDENCE BEHIND SHORTWAVE NOW
PROGRESSING ACROSS CENTRAL NEBRASKA.  WV LOOP SHOWUING NEXT IMPULSE
MOVING OVER WESTERN WY AND CU FIELD BEGINNING TO INCREASE OVER THE
LARAMIE RANGE.  EXPECT TSTORMS TO DEVELOP OVER THE NEXT FEW HOURS
AND PROGRESS EASTWARD OVER THE NEB PANHANDLE INTO EARLY THIS EVENING
AS IMPULSE CONTINUES TO MOVE EAST.  A FEW SEVERE STORMS POSSIBLE
THOUGH SHEAR VALUES NOT TOO HIGH WITH LARGE HAIL AND STRONG WIND
GUSTS THE PRIMARY THREATS.  CONVECTION SHOULD MOCVE OUT OF THE CWA
BY LATE THIS EVENING.  SUNDAY LOOKING TO BE MAINLY DRY AND WARMER AS
HEIGHTS BUILD OVER THE CWA WITH WARMING MID-LEVEL TEMPS.  A COUPLE
STORMS NOT OUT OF THE QUESTION OVER THE SRN MTNS.  MAINLY CLEAR
SUNDAY NIGHT INTO MONDAY MORNING THEN A WEAK COOL FRONT SHOULD SINK
SOUTHWARD OVER THE CWA EARLY MONDAY BEHIND A SHORTWAVE EJECTING
EASTWARD ALONG THE U.S./CANADIAN BORDER...SHAVING ABOUT 4-7 DEGREES
OFF OF MAXS FOR MONDAY.  SHOULD ALSO BE A LITTLE MORE CONVECTION
MONDAY AFTERNOON IN MODEST UPSLOPE FLOW BEHIND FRONT.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
A LARGE AND BROAD RIDGE OF HIGH PRESSURE WILL BE CENTERED OVER THE
SOUTHERN ROCKIES THROUGH THURSDAY.  FOR THAT SAME TIME...A FRONTAL
BOUNDARY WILL REMAIN NEAR THE LARAMIE RANGE.  THE UPPER HIGH WILL
HAVE VERY WARM MID LEVEL TEMPERATURES ASSOCIATED.  HOWEVER...THOSE
READINGS WILL BE MODERATED BY THE EXPECTED CLOUD COVER AND EASTERLY
SURFACE WINDS AND HIGHER LOW LEVEL MOISTURE OVER THE EAST PART OF
GTHE CWA.  THE 500 MB TO 300 MB LAYER MOISTURE IS BACK IN PLACE OVER
THE REGION TUESDAY THROUGH THURSDAY.  THEN MODELS DRY THE ATMOSPHERE
SOME AND SHUNT THAT MOISTURE SOUTH FOR FRIDAY AND NEXT SATURDAY.
THE LOW LEVEL MOISTURE EAST OF THE LARAMIE RANGE WILL ALSO BE
SIGNIFICANT.  THE COMBINATION YIELDS PRECIPITABLE WATER VALUES OVER
AN INCH TUESDAY THROUGH THURSDAY.  A GOOD CHANCE OF THUNDERSTORMS
WILL EXIST DURING THAT PERIOD AND SHOULD BE SLOWER MOVING AND HEAVY
RAIN PRODUCERS DURING THE AFTERNOON AND EVENING HOURS.  BETWEEN 06Z
AND 18Z EACH DAY...LOW CLOUDS SHOULD ALSO BE WIDESPREAD OVER AND
EAST OF THE LARAMIE RANGE.  A SHORTWAVE TROUGH APPROACHES FROM THE
WEST FRIDAY AND SATURDAY AND HELPS TO PUSH THE MID AND UPPER LEVEL
MOISTURE SLOWLY SOUTH OF THE CWA.  THE SURFACE BOUNDARY ALSO APPEARS
TO MOVE EAST AS WELL LATE IN THIS FORECAST PERIOD.  THE RESULT
SHOULD BE LESS NUMEROUS THUNDERSTORMS AND SLIGHTLY WARMER
TEMPERATURES.  MODELS CONTINUE TO BE IN GOOD AGREEMENT AND LOOK
REASONABLE AT THIS TIME.

&&

.AVIATION...00Z TAF ISSUANCE...
THUNDERSTORMS WILL CONTINUE MAINLY EAST OF THE LARAMIE RANGE THROUGH
04Z.  SOME OF THE STORMS WILL BE STRONG AND PRODUCE STRONG WIND
GUSTS AND HAIL.  PERIODS OF MVFR CEILINGS AND VISIBILITIES IN RAIN
WILL ALSO BE ASSOCIATED WITH THE ACTIVITY.  IFR CEILINGS AND MVFR
VISIBILITIES IN FOG SHOULD DEVELOP AFTER 06Z TONIGHT OVER MAINLY THE
PANHANDLE AND PERSIST THROUGH 16Z SUNDAY.  VFR CONDITIONS CAN THEN
BE EXPECTED OVER THE CWA THROUGH MONDAY.  DAILY LOW CEILINGS AND
VISIBILITIES IN FOG CAN BE EXPECTED BETWEEN 06Z AND 16Z FROM TUESDAY
THROUGH FRIDAY OVER THE EAST PART OF THE CWA.

&&

.FIRE WEATHER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO MOVE
EAST ACROSS THE PLAINS LATE THIS AFTERNOON AND EVENING.  EXPECT
SUFFICIENT RAINFALL WITH STORMS TO MITIGATE ASSOCIATED LIGHTNING
EFFECTS.  MAINLY DRY AND QUITE WARM SUNDAY THEN A LITTLE COOLER
BEHIND A WEAK COOL FRONT MONDAY WITH SLIGHTLY BETTER CHANCES FOR
THUNDERSTORMS IN THE AFTERNOON.  FUELS REMAIN NON-CRITICAL AND WINDS
SHOULD BE MODEST OUTSIDE OF SOME BRIEF GUSTINESS AROUND ANY STORMS.

&&

.HYDROLOGY...
FLOOD WARNINGS REMAIN IN EFFECT FOR SARATOGA...SINCLAIR...HENRY AND
MITCHELL ALONG THE NORTH PLATTE RIVER AS WELL AS THE LARAMIE RIVER
NEAR LARAMIE. RIVER LEVELS WILL CONTINUE TO SLOWLY FALL THROUGH NEXT
WEEK...WITH DIURNAL RISES AND FALLS OCCURRING ON THE UPPER NORTH
PLATTE AND ITS TRIBUTARIES. VERY WARM TEMPERATURES ARE FORECAST OVER
THE AREA THROUGH EARLY NEXT WEEK WHICH WILL RESULT IN INCREASED
MOUNTAIN SNOW MELT. HOWEVER...WITH MOST OF THE SNOW PACK BELOW 9500
FEET MSL IN THE MOUNTAINS ALREADY MELTED...DO NOT ANTICIPATE ANY
SIGNIFICANT RISES IN THE RIVERS THROUGH EARLY NEXT WEEK.
THUNDERSTORM ACTIVITY THROUGH THIS EVENING OVER THE EAST PART OF THE
CWA AND THEN AGAIN NEXT TUESDAY THROUGH THURSDAY COULD PRODUCE
LOCALLY HEAVY AND SIGNIFICANT RAINFALL.  THE RAIN MAY CAUSE RISES ON
THE NORTH PLATTE AND OTHER AREA STREAMS AND RIVERS EAST OF THE
LARAMIE RANGE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

EMANUEL/WEILAND
Hazardous weather outlook, Jul 2, 1:16 PM MST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
216 PM MDT SAT JUL 2 2011

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119-
031200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
216 PM MDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS NOW IN EFFECT UNTIL 10 PM MDT.  SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE
ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. A FEW
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS THE
PRIMARY THREAT FROM THEM...ALONG WITH HEAVY RAIN. THE SEVERE THREAT
SHOULD GRADUALLY END DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE FOR MAINLY LATE DAY THUNDERSTORMS EXISTS MAINLY TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ103>105-109>116-031200-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
216 PM MDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY THIS
EVENING. THE THREAT FOR SEVERE STORMS APPEARS MINIMAL...BUT
STRONGER STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE FOR MAINLY LATE DAY THUNDERSTORMS EXISTS MAINLY TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 2, 6:17 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
717 PM MDT SAT JUL 2 2011

WYZ101>103-107-030215-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NIOBRARA
COUNTY WY-NORTH LARAMIE RANGE WY-
717 PM MDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PLATTE...SOUTHEASTERN
CONVERSE AND EXTREME SOUTHWESTERN NIOBRARA COUNTIES UNTIL 815 PM
MDT...

AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SIBLEY PEAK...OR 24 MILES NORTH OF
WHEATLAND...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GLENDO RESERVOIR MARINA...
  HARTVILLE...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 98 AND
120.

SLA
Local storm report, Jul 2, 6:18 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
718 PM MDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             TORRINGTON              42.07N 104.18W
07/02/2011  E2.00 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

DDEAL
Local storm report, Jul 2, 6:23 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
723 PM MDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND GST     TORRINGTON              42.07N 104.18W
07/02/2011  E70 MPH          GOSHEN             WY   TRAINED SPOTTER

&&

DDEAL
Local storm report, Jul 2, 6:30 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
730 PM MDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TORNADO          2 S TORRINGTON          42.04N 104.18W
07/02/2011                   GOSHEN             WY   LAW ENFORCEMENT

&&

DDEAL
Local storm report, Jul 2, 6:39 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
739 PM MDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             1 S TORRINGTON          42.05N 104.18W
07/02/2011  M1.25 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

MAZUR
Local storm report, Jul 2, 6:49 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
749 PM MDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     FUNNEL CLOUD     3 W LYMAN               41.92N 104.09W
07/02/2011                   GOSHEN             WY   TRAINED SPOTTER

            FUNNEL APPROXIMATELY 75 FEET OFF THE GROUND

&&

GCLAYCOM

The radar

The Cheyenne radar (KCYS), 107 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flash flood. Local standard time, as filed.

Hail, Scotts Bluff

When
July 2, 6:59 PM MST
Where
Scotts Bluff County, 0.51 mi W of Lyman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.920, -104.040

Hail, Scotts Bluff

When
July 2, 7:00 PM MST
Where
Scotts Bluff County, 1.69 mi ESE of South Morrill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.920, -103.900

Hail, Scotts Bluff

When
July 2, 7:16 PM MST
Where
Scotts Bluff County, 0.51 mi W of Lyman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.920, -104.040

Hail, Banner

When
July 2, 7:35 PM MST
Where
Banner County, 17.12 mi WNW of Harrisburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -104.040

Flash Flood, Scotts Bluff

When
July 2, 9:58 PM MST to 10:58 PM MST
Where
Scotts Bluff County, 0.96 mi WSW of Sears to 1.07 mi ESE of Haig
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.874, -104.016

Highway 92 between Lyman and Gering was flooded in many areas.

Flash Flood, Banner

When
July 2, 10:00 PM MST to 11:00 PM MST
Where
Banner County, 8.55 mi NW of Harrisburg to 5.14 mi WNW of Harrisburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.619, -103.887

Several county roads northwest of Harrisburg were flooded and closed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312731, 312732, 312733, 312734, 312742, 312744.